RSS
TwitterFacebook

Side Effects of Opdivo and Yervoy May Be Linked To Fatal Heart Risk: Study

  • Written by: Irvin Jackson
  • 5 Comments

According to the findings of new research, side effects of the cancer drugs Opdivo and Yervoy may increase the risk of serious and potentially life-threatening heart damage. 

In a study published this month in the New England Journal of Medicine, researchers from Vanderbilt University warn that a class of cancer drugs known as immune checkpoint inhibitors (ICIs) may be responsible for the deaths of two patients due to a form of heart damage known as fulminant myocarditis.

Opdivo (nivolumab) and Yervoy (ipilimumab) are two members of this class, which are each manufactured and sold by Bristol-Myers Squibb, for treatment of melanoma skin cancer. The patients described in the study were taking the drugs in combination, leading researchers to call for doctors to begin heart testing patients taking any combination of immune checkpoint inhibitors.

Researchers indicate that the two patients developed myositis with rhabdomyolysis, as well as electrical instability in the heart. They also found T-cell and macrophage infiltrates in the hearts of the patients as well.

“Selective clonal T-cell populations infiltrating the myocardium were identical to those present in tumors and skeletal muscle,” the researchers report. “Pharmacovigilance studies show that myocarditis occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab, which suggests that our patients were having a rare, potentially fatal, T-cell–driven drug reaction.”

Myocarditis involves inflammation and damage to the heart muscle, which can be fatal.

Rhabdomyolysis is a side effect associated with several different types of medications, which causes muscle fibers to begin to break down, releasing a protein called myoglobin, which can damage the kidneys as they attempt to filter it out of the bloodstream.

Symptoms of rhabdomyolysis include muscle cramps, tenderness, stiffness, pain or spasms. The illness is usually reported in patients over 65 years of age or those who have renal impairment or uncontrolled hypothyroidism, however these drugs are prescribed heavily to children and young adults. Over time, rhabdomyolysis can lead to kidney damage and even kidney failure. Some may require dialysis or a kidney transplant.

These latest findings come several months after a study by Johns Hopkins researchers linked Opdivo and Yervoy to immune-related adverse events, which could manifest as inflammatory arthritis and sicca syndrome.

Other types of immune responses have been linked to the drugs, which strengthens the chances that the drugs can cause arthritis as well. During the original clinical trials for Yervoy and Opdivo, increased risks were detected for inflammatory bowel diseases, lung inflammation, and other side effects that are considered immune-related.

Tags: , , , , , , ,

5 comments

  1. Deanna Reply

    My Aunt had 1 treatment of Opdiva and died within months. Stay away from this drug that doesn’t work for terminal cancer patients.

  2. jill Reply

    What family members and melanoma patients need to know ……..
    My mother died of sepsis from perforation of the colon due to an adverse reaction to yervoy administered under the care of oncologist. She was 74 yrs old and overdue for a colonoscopy as stated in her medical records by the way. Question.. why administer this drug if it is unknown whether the immune system may be compromised or if outdated prior colonoscopy record indicates IBS issues with a diverticulum found in colon ? Why did 74 year old female melanoma patient considered to be stage 3, metastatic, with only one regional node affected and the next nearest sentinel lymph nodes removed and biopsied under the arm found cancer free, receive a port, in order for the drug yervoy to be administered? This was questioned by me and in my opinion understated by the surgeon after the sentinel lymph node disection procedure. “We treat with drug whether the sentinel lymph nodes test positive or negative for cancer ” . Note the sentinel nodes had no cancer spread to them.
    Note:

    Physiology of lymph nodes
    Female breast and adjacent lymph nodes and lymph vessels
    The spread of some forms of cancer usually follows an orderly progression, spreading first to regional lymph nodes, then the next echelon of lymph nodes, and so on, since the flow of lymph is directional, meaning that some cancers spread in a predictable fashion from where the cancer started. In these cases, if the cancer spreads it will spread first to lymph nodes (lymph glands) close to the tumor before it spreads to other parts of the body. The concept of sentinel lymph node surgery is to determine if the cancer has spread to the very first draining lymph node (called the “sentinel lymph node”) or not. If the sentinel lymph node does not contain cancer, then there is a high likelihood that the cancer has not spread to any other area of the body.

    My mother was in the 1% of adverse reactions to yervoy which caused ulceration colitis ultimately leading to her fatality within 4 months of administration.

  3. Ann Reply

    My husband died less than 2 weeks after his first treatment opdivo is a very dangerous drug dad needs to pull it off the market my husband was only 56 yrs old

  4. Denise Reply

    I was on Optivo all I can say is I wish I could go back in time and never had started it. Now I have Chrones fibromyalgia arthritis. Etc Etc Stay away from it please

  5. Angela Reply

    I was on this drug for 4 months for maintenance chemo for multiple myeloma.
    I was told it would strengthen my immune system. I was prescribed it after tandem stem cell transplants.
    My myeloma was in remission when I was given this. I asked if this would attack my immune system if there was no detectable cancer cells.
    I was told the main side effect would be hypothyroidism which I already had.
    I was never told this drug would remain in my system for 465 days after discontinuing.
    9 months after stopping this drug I almost died. I had rhabdomyosis my heart stopped and my blood glucose was over 1300.
    The drug stopped my pancreas from functioning. I now have type 1 medication induced diabetes. My blood glucose is out of control. It literally fluctuates between 35 and 600 weekly.
    This drug has ruined my life. I now see that the company has added this warning that it can cause type 1 diabetes. This warning was not there when I took the drug.
    I am beating myeloma for now but I won’t be eligible for the potential life saving Car T cell transplant that I was hoping to get when I relapse.
    Myeloma is incurable and now I’m no longer eligible for new life saving treatments because of the diabetes. I’m a 43 year old mother of 2.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.